MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0009OF
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/21/2020
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported that part of the upper jaw of the thunderbeat open fine jaw broke without any reason.The issue occurred during a therapeutic thyroidectomy procedure.The functional mode was seal and cut mode 1.The broken part was taken out by grasping it from the patient's body.The upper jaw contained the pad as well and they expected the pad was also damaged.The procedure was completed using a similar device.There was no reported patient harm or impact due to this event.
 
Additional Manufacturer Narrative
This mdr is being submitted as part of a retrospective review and remediation effort based on enhancements made to the company¿s mdr and complaint handling processes.Capas have been opened to manage the actions that are being taken to remediate this issue and ensure any required mdr reporting is completed.E1 establishment name: (b)(6) hospital.During device evaluation at olympus, it was found the complaint was confirmed and the non-insulated area of the grasping portion was partially detached.This event is under investigation.A supplemental report will be submitted upon receiving additional information.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and to correct reportability decision to serious injury.Based on the provided picture, it was confirmed that the non-insulated area of the grasping portion detached partially.Based on the investigation results from similar complaints in the past, it is possible to infer its cause from the description.Therefore, it was decided that it was not necessary to perform an investigation by using a device with the same structure or a similar device.A review of the device history record found no abnormalities that relates to the reported event.The exact cause of the reported event could not be identified.However, based on the investigation results in the past, a likely mechanism causing the reported event might be the following: 1.The tissue was grasped at the distal end of the grasping portion, and the probe was in contact with the tissue pad at the rear end of the non-insulated area when the output was activated in seal & cut mode.2.The rear end of the tissue pad was worn out.This caused peeling of the rear end.3.The output was activated in seal & cut mode with the worn tissue pad.Therefore, the probe came into contact with the non-insulated area.This caused a contact mark on the probe and the non-insulated area.4.Since the output was activating when the rear end of the non-insulated area and the probe were contacting each other, the following force was applied to the non-insulated.As a result, the non-insulated area broke at the contact mark.1)ultrasonic vibration due to the output activation in seal & cut mode.2)heat was repeatedly applied to the non-insulated area due to ultrasonic vibration causing expansion/contraction of the non-insulated area.Content of the instruction manual was confirmed.The instruction manual contains the following descriptions, and it warns against this event.Do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.When cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.Do not activate output while grasping thick, harder tissue, such as the stomach wall, with the distal part of the probe tip.Otherwise, the grasping section (tissue pad) may be worn out partially.Continued use under this condition may result in exposure of the metal area of the grasping section and a scratch on the probe tip.This could lead the probe tip to breaking and falling off into the body cavity during the output.Olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT OPEN FINE JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17791981
Report Number9614641-2023-01362
Device Sequence Number18015014
Product Code GEI
UDI-Device Identifier14953170343343
UDI-Public04953170343346
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K151743
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0009OF
Device Lot Number03K24
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2020
Supplement Date Received by Manufacturer09/29/2023
Initial Report FDA Received Date09/21/2023
Supplement Report FDA Received Date10/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/23/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown